Alert archive / North Dakota / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Bismarck, ND
NWS Bismarck, ND issued this winter weather advisory at Dec 24, 2021, 1:10 AM CST for 8 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 1:10 AM CST (07:10 UTC)
- Expired
- Dec 24, 2021, 6:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 53 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112 WWUS43 KBIS 240710 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 110 AM CST Fri Dec 24 2021 NDZ003>005-011>013-021>023-025-241200- /O.NEW.KBIS.WW.Y.0013.211224T0710Z-211224T1200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Carrington, Fessenden, Wilton, Glenburn, Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St. John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau 110 AM CST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations from a light glaze to a few hundredths of an inch. * WHERE...Much of north central North Dakota. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ Hamilton
2 follow-up statements
950 WWUS43 KBIS 241039 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 439 AM CST Fri Dec 24 2021 NDZ003>005-011>013-021>023-025-241200- /O.CON.KBIS.WW.Y.0013.000000T0000Z-211224T1200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Carrington, Fessenden, Wilton, Glenburn, Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St. John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau 439 AM CST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations from a light glaze to a few hundredths of an inch. * WHERE...Much of north central North Dakota. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ Hamilton
773 WWUS43 KBIS 241205 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 605 AM CST Fri Dec 24 2021 NDZ003>005-011>013-021>023-025-241315- /O.EXP.KBIS.WW.Y.0013.000000T0000Z-211224T1200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Carrington, Fessenden, Wilton, Glenburn, Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St. John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau 605 AM CST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY HAS EXPIRED... Freezing rain has ended across north central North Dakota and the Advisory has been allowed to expire. However, roads will remain icy as temperatures continue to fall during the day. Use caution while driving. $$ Hamilton
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 24, 12:06 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 24, 12:06 AM CST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1206 AM CST Fri Dec 24 2021 .UPDATE... Issued at 1156 PM CST Thu Dec 23 2021 A quick moving area of rain is currently pushing from western into central ND. Air temperatures within this area of rain have shot up into the upper 30s and even lower 40s. However, the problem is that surface road temperatures remain below freezing. Therefore any untreated roads, sidewalks and parking lots will become icy. The area is moving quite quickly and any one locale will only see a brief period of precip but the system is vigorous enough that some areas will see some accumulation. With such a quick movement, will update social media posts and update SPS and hold off on an advisory. We did extend the area of precip a bit farther south with the update. UPDATE Issued at 906 PM CST Thu Dec 23 2021 No major changes to the forecast with this forecast issuance. Did decrease the QPF for tonight with the wave bringing scattered light freezing rain to the north. Cloud bases are slow to lower, still BKN-OVC at around 10K ft AGL. Thus thinking is while precip is expected to reach the sfc, not expecting more than a hundreth or two at best. Still, even that would create travel issues, so will maintain the Special Weather Statement as is with this product issuance. Didn't change POPs much either. Radar echos moving into my west, so timing is on track. UPDATE Issued at 640 PM CST Thu Dec 23 2021 The forecast for tonight remains on track. Will keep a mention of fog in the northwest through 02Z, though latest observations already showing conditions improving. Still on track for scattered light freezing rain moving from west to east across the north later this evening through the overnight. && .SHORT TERM...(This evening through Friday) Issued at 247 PM CST Thu Dec 23 2021 The main concern for the short term period is a chance of freezing rain across northwest and north central North Dakota tonight. This will be followed by much colder air, with temperatures near steady or falling through the day for Christmas Eve. An area of low stratus and fog has persisted from the northwest corner of the state to the Devils Lake Basin all day. This low level moisture will likely remain in place until warm air advection commences this evening. A surface low pressure system attendant to shortwave energy aloft will move along the international border tonight. Deep layer forcing, including Q-vector convergence, mid level PVA, and low level frontogenesis, will likely initiate at least widely scattered showers across northwest and north central North Dakota tonight into Friday morning. Despite the presence of a dry layer of air in the lower levels, the forcing within an environment of steep mid level lapse rates will likely allow hydrometeors to reach the surface prior to wetbulb saturation, allowing them to fully melt as they fall through a warm layer aloft with temperatures well above freezing. This means that freezing rain is the most likely precipitation type through the majority of this smaller-scale event. A quick transition to snow will be possible if precipitation lingers past the arrival of the cold front, which will quickly send temperatures aloft below freezing. But the greatest potential impacts are expected to be from freezing rain. Due to the expected showery nature of the precipitation, ice accumulations may be widely scattered. The cold front attendant to the surface low will enter western North Dakota early Friday morning and quickly move through the state by Friday afternoon. The arrival of the much colder air mass will keep temperatures from rising during the daytime hours, and daily maximum temperatures will likely be recorded during the early morning. Overnight temperatures in the mid 20s to mid 30s will fall into the single digits and teens north of Interstate 94 by Friday afternoon, with 20s holding on to the south. In addition, a burst of gusty winds can be expected with the frontal passage, followed by a more persistent bitterly cold northwest breeze through Friday. The early- day timing of the frontal passage should help keep surface gusts below advisory criteria. .LONG TERM...(Friday night through Thursday) Issued at 247 PM CST Thu Dec 23 2021 Several chances for snow through the holiday weekend will be followed by extremely cold temperatures by the middle of next week, producing dangerous to life threatening wind chills. The forecast synoptic pattern through the long term period can generally be characterized by periods of longwave troughing over the western CONUS, resulting in an active pattern for the Northern Plains. The first distinct chance of snow arrives early Christmas morning in southwest and south central North Dakota, and carries an unusually high degree of uncertainty for a 48 to 60 hour forecast. The main source of uncertainty seems to be the latitudinal placement of a 700 mb shortwave and attendant warm air advection. The GEFS tends to favor a more southern placement of QPF along the South Dakota border, while a few CAMs are farther north than Interstate 94. Given known model biases, the most likely corridor for the highest snow amounts, which could be at least a few inches, is between Interstate 94 and the South Dakota border, but shifts in either direction cannot be ruled out. One thing to note from the CAMs is that even though they may be exhibiting a north bias in their QPF placement, the amounts are coming in higher than global- scale guidance, which makes sense given the combined forcing and instability potential. There is also a possibility for snow ratios greater than 15:1 given a deep, saturated DGZ. A series of weaker impulses could bring some light snow across the region Christmas night into Sunday morning, with little to no accumulation likely over this time period. A much stronger wave is then set to develop over the Northern Plains by Sunday night. Parts of the region will likely see accumulating snow over this time period, with higher probabilities currently across northern and eastern North Dakota. Another concern as this system develops will be a chance of freezing drizzle Sunday afternoon due to a lack of saturation in ice nucleation layers above the warm air/moisture advection regime. This system will also drag a lobe of extremely cold Arctic air into the region. Highs on Monday could struggle to climb above zero, and wind chills Monday morning could be as cold as the 20s and 30s below zero. The bitterly cold air will more or less persist through the last week of 2021, although there are some emerging signs in recent ensemble guidance that the cold may not be as intense for a prolonged period of time as earlier feared. The cold will still be impactful though, with dangerous wind chills at times ranging from 30 to 50 below zero. The NBM currently indicates Tuesday night through Wednesday night as being the coldest period, with highs in the single digits and even teens below zero, and lows in the 20s below. The active pattern also looks to continue through mid week, with ensembles advertising a decent chance of accumulating snow on Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1156 PM CST Thu Dec 23 2021 VFR conditions are expected through the 06Z TAF period. A cold front moving from west to east across North Dakota tonight into Friday morning will bring a chance of -FZRA to KXWA and KMOT, and low level wind shear concerns to all terminals. Surface winds will turn from southerly to west/northwesterly with the frontal passage, increasing to 15-20 kts behind the front. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH
Hazardous weather outlook, Dec 24, 12:06 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1206 AM CST Fri Dec 24 2021 NDZ001>005-009>013-017>019-021>023-250615- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells- 1206 AM CST Fri Dec 24 2021 /1106 PM MST Thu Dec 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of freezing rain tonight. A glaze to a few hundredths of an inch of ice accumulation will be possible. Travel will be hazardous for those areas that receive freezing rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous to life threatening wind chills are possible Sunday night through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-025-031>037-040>048-050-051-250615- Oliver-Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1206 AM CST Fri Dec 24 2021 /1106 PM MST Thu Dec 23 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous to life threatening wind chills are possible Sunday night through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 23, 9:14 PM CST, 3 hours 56 minutes before
Special Weather Statement National Weather Service Bismarck ND 914 PM CST Thu Dec 23 2021 NDZ001>005-009>013-017>019-021-240700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, and Turtle Lake 914 PM CST Thu Dec 23 2021 /814 PM MST Thu Dec 23 2021/ ...LIGHT FREEZING RAIN POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... Areas of light freezing rain will be possible tonight over north central and northwest North Dakota ahead of an advancing cold front. Chances develop over northwest North Dakota later this evening, before moving east over north central North Dakota through the overnight hours. Although the coverage of the freezing rain is expected to be scattered, areas that do receive freezing rain will experience slippery roads and walking surfaces, which will linger into Friday morning. Those with travel plans tonight through Friday morning are encouraged to check the latest forecast and road conditions before venturing out. NJH
Special weather statement, Dec 24, 12:16 AM CST, 54 minutes before
Special Weather Statement National Weather Service Bismarck ND 1216 AM CST Fri Dec 24 2021 NDZ001>005-009>013-017>019-021>023-240830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, and Fessenden 1216 AM CST Fri Dec 24 2021 /1116 PM MST Thu Dec 23 2021/ ...LIGHT FREEZING RAIN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... Areas of light freezing rain will move quickly across northwest and north central North Dakota during the early overnight hours, ahead of an advancing cold front. Although air temperatures are in the upper 30s to lower 40s, untreated roads, sidewalks, and parking lots remain below freezing and will quickly become icy. The coverage of the freezing rain is expected to be scattered and quick moving, but areas that do receive freezing rain will quickly experience slippery roads and walking surfaces, which will linger into Friday morning. Those with travel plans tonight through Friday morning are encouraged to check the latest forecast and road conditions before venturing out.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 2:00 PM CST | Wind Chill Advisory | BIS | Bottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more | 19 hr |
| Dec 24, 2:00 PM CST | Winter Weather Advisory | BIS | Adams, Bowman, Burleigh, Dickey, Emmons, Grant and 9 more | 28 hr |
Nearby
Winter Weather Advisories in North Dakota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.